Cobbold, C.A., and Sherratt, J A (2000) Mathematical modelling of nitric oxide activity in wound healing can explain keloid and hypertrophic scarring. Journal of Theoretical Biology, 204 (2). pp. 257-288. ISSN 0022-5193 (doi:10.1006/jtbi.2000.2012)
Full text not currently available from Enlighten.
Keloid and hypertrophic lesions are both types of scarring pathologies which arise as a consequence of excess collagen deposition during the wound healing process. The exact mechanism by which this occurs is not understood and currently no effective treatment exists. In this paper, we study the possible role of nitric oxide in excess scar formation. In recent years, the physiological role of this free radical in mammalian tissue has been extensively studied; in particular numerous groups have studied its role in wound healing. We describe a mathematical model which offers a possible explanation for keloid scarring in terms of the presence of higher than normal nitric oxide concentrations related to the fact that nitric oxide stimulates synthesis of collagen by fibroblasts. As a consequence of this, we put forward a suggestion for a treatment strategy involving the surgical excision of the keloid lesion combined with the application of a low-dose nitric oxide inhibitor. In addition, we show that a quasi-steady-state analysis of our model reveals a possible approach to distinguishing between hypertrophic and keloid lesions, a task which has to date proven to be clinically difficult. We also present an extended model which confirms these results in the context of a more complicated and biologically more realistic system. The fuller model demonstrates additional features of keloid and hypertrophic scarring which we were not able to consider in the basic model, and as a consequence further supports our hypothesis that nitric oxide activity could play a key role in keloid scarring.
|Glasgow Author(s):||Cobbold, Dr Christina|
|Authors:||Cobbold, C.A., and Sherratt, J A|
|Subjects:||Q Science > QA Mathematics|
|College/School:||College of Science and Engineering > School of Mathematics and Statistics > Mathematics|
|Journal Name:||Journal of Theoretical Biology|
|Published Online:||19 March 2002|